Texas, 2018

Hail and Damaging Wind in Texas, May 14, 2018

May 14, 2018 · NWS MAF · 2 events in 1 county or zone

There was an upper low over the Great Basin, and an upper level disturbance moved over West Texas. A dryline was also present across the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper low over the Great Basin, and an upper level disturbance moved over West Texas. A dryline was also present across the Permian Basin. Great moisture and instability were in place across the area. Dry air was present below the cloud layer which increased the potential for strong winds. An area of increased upper level winds was approaching the region resulting in more lift. These conditions allowed for thunderstorms with strong winds and large hail to develop across the Western Low Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 1:23 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 14, 1:23 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
223 PM CDT Mon May 14 2018

.DISCUSSION...
Mainly westerly flow aloft is expected through Wednesday with an
upper level storm system remaining anchored across the west
coast. The dryline will start out each morning near the west
Texas/eastern New Mexico line/eastern slopes of the mountains and
then shift eastward due to diurnal heating into the western or
central Permian Basin late each afternoon and early evening.
Strong heating east of the dryline combined with an approaching
upper level jet and increasing low and mid level moisture will
result in a chance of thunderstorms this evening through Wednesday
afternoon and evening across portions of the central Permian
Basin and especially the eastern Permian Basin and lower Trans
Pecos region of west Texas. Some of the storms will be strong to
severe with capes exceeding 2500 j/kg in areas of steep mid level
lapse rates with 0 to 6 kilometer shear values of 20 to 30 knots.
place.

Beyond Wednesday southwesterly flow aloft is expected through the
weekend ahead of a mean upper level trough across the western
states. Dryline thunderstorms will continue to be a possibility,
each afternoon and evening especially across west Texas.

Temperatures will remain much above normal the next seven days.

&&

.FIRE WEATHER...
Near critical fire weather conditions will persist in the Guadalupe
Mountains and portions of the Southeast New Mexico Plains through
early evening.  Recovery tonight will be poor over the Guadalupe
Mountains and Van horn area, but good elsewhere.  It will continue
to be hot over most of the forecast area Tuesday and Wednesday which
will drop afternoon RHs to 5-15% over the western half of the
forecast area.  Isolated critical fire weather conditions will be
possible in the Guadalupe Mountains since 20 foot wind speeds will
be 20 to 25 mph sustained for a few hours each afternoon.
Thunderstorms will be possible along dryline each afternoon too, but
mainly over the Permian Basin.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  95  66  96 /  40  40  40  20
Carlsbad                       61  96  61  98 /   0   0   0  10
Dryden                         67  95  69  98 /  50  20  20  10
Fort Stockton                  67  97  68  98 /  30  20  10  10
Guadalupe Pass                 64  89  64  91 /   0   0   0  10
Hobbs                          61  90  60  94 /  10  10  10  10
Marfa                          57  89  57  92 /  10  20  10  20
Midland Intl Airport           67  95  67  98 /  30  20  20  10
Odessa                         67  94  67  98 /  20  20  20  10
Wink                           64  97  66 101 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

67/12
Hazardous weather outlook, May 14, 12:41 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
141 PM CDT Mon May 14 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
141 PM CDT Mon May 14 2018 /1241 PM MDT Mon May 14 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Elevated fire weather conditions are expected across the Guadalupe
Mountains and Southeast New Mexico Plains this afternoon.

Severe storms are expected across the Permian Basin this afternoon
and  evening, mainly between 4 pm and 11 pm.  Large hail and strong
downburst winds are the primary concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated fire weather conditions will persist into Tuesday and
Wednesday across the western areas, but possibly expanding into the
Permian Basin Wednesday.

Thunderstorm will again be possible Tuesday across the Permian Basin
and some could be strong to severe with large hail, damaging winds,
and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 14, 11:01 AM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1201 PM CDT MON MAY 14 2018

TXZ074-141745-
Davis/Apache Mountains Area TX-
1201 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 1245 PM CDT...

At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Alpine, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Brewster County.

LAT...LON 3032 10349 3042 10359 3065 10342 3044 10315
TIME...MOT...LOC 1701Z 230DEG 8KT 3043 10346

10
Special weather statement, May 14, 11:52 AM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1252 PM CDT MON MAY 14 2018

TXZ074-081-141830-
Big Bend Area TX-Davis/Apache Mountains Area TX-
1252 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 130 PM CDT...

At 1252 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Marathon, or 19 miles east of Alpine, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Brewster County.

LAT...LON 3024 10337 3036 10345 3058 10333 3037 10304
      3024 10306
TIME...MOT...LOC 1752Z 250DEG 12KT 3035 10333

67
Special weather statement, May 14, 12:43 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
143 PM CDT MON MAY 14 2018

TXZ074-075-081-141915-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
143 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 215 PM CDT...

At 142 PM CDT, Doppler radar was tracking strong thunderstorms 10
miles north of Marathon, or 20 miles east of Alpine, moving
northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marathon.

LAT...LON 3006 10349 3031 10349 3048 10318 3048 10295
      3022 10281
TIME...MOT...LOC 1842Z 243DEG 18KT 3027 10337

10
Special weather statement, May 14, 1:43 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
243 PM CDT MON MAY 14 2018

TXZ074-081-142015-
Big Bend Area TX-Davis/Apache Mountains Area TX-
243 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 315 PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Marathon, or 15 miles southeast of Alpine, moving east
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marathon.

LAT...LON 3008 10349 3026 10358 3053 10327 3004 10269
      3003 10317
TIME...MOT...LOC 1942Z 257DEG 16KT 3021 10346

10
Special weather statement, May 14, 2:33 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
333 PM CDT MON MAY 14 2018

TXZ081-142100-
Big Bend Area TX-
333 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Marathon, or 21 miles southeast of Alpine, moving
east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marathon, Elephant Mountain and Elephant Mountain Wildlife Management
Area.

LAT...LON 3003 10359 3021 10352 3031 10313 2998 10313
TIME...MOT...LOC 2032Z 266DEG 15KT 3014 10340

10
Special weather statement, May 14, 2:42 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
342 PM CDT MON MAY 14 2018

TXZ048-142130-
Scurry TX-
342 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCURRY COUNTY UNTIL 430
PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Snyder, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Dunn, Winston Field, Hermleigh and Randalls Corner.

LAT...LON 3255 10094 3277 10110 3297 10091 3296 10083
      3275 10065 3262 10066
TIME...MOT...LOC 2042Z 228DEG 14KT 3269 10095

80

The radar

The Lubbock radar (KLBB), 134 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scurry

When
May 14, 2:45 PM CST to 2:50 PM CST
Where
Scurry County, Snyder
Measured
1.75 in hail
Reported by
Public
Coordinates
32.720, -100.900

Thunderstorm Wind, Scurry

When
May 14, 2:55 PM CST
Where
Scurry County, 2 mi SW of Snyder
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.700, -100.924

A thunderstorm moved across Scurry County and produced a 58 mph wind gust near Snyder.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748848, 748849.